question-icon

Is HbA1c Level Of 12.1 A Cause For Concern?

default
Posted on Fri, 14 Oct 2016
Question: Hi! I am a type 2 diabetic and trying to control BS. Unfortunately, I was no compliant for awhile due to no insurance or money. Anyway, recently my A1C was 12.1!!!! Scared. I have been taking Metformin 1,000 in am and 1,000 before dinner. My BS have continued high with FBS at 200-185. The doctor prescribed me Tresiba 200 units to start at 2 units a day and if FBS is above 130 then to increase by 2 units every 3 days. I had asked this doctor if there was a cheaper alternative to insulin and if I could try some kind of Metformin mix. She just keeps trying to give me insulin that costs way too much. So, long story short, I am currently today taking 12 units of Tresiba and 2,000 mg Metformin daily and my FBS are still high between 169-185 and rarely 156. I can't afford a lot in medications but I know I need help. I have an appointment with a diabetes specialist NP and would like to make a suggestion as to a cheaper medication that will help me. I wanted to know your thoughts on Actos/Metformin, Kazano, Avandia and anything that I can try. I am allergic to Sula and PCN. Thank you in advance for your help. I would like to keep on oral medications if possible. I'm thinking a Metformin mix would work for me. I watch my diet and exercise too.
doctor
Answered by Dr. Dr. Muhammad Sareer Khalil (4 hours later)
Brief Answer:
Explained

Detailed Answer:
Hello and Welcome

I appreciate your concern

I am sorry for your distress. If on oral treatment the HBA1C continues to be above 9 then oral anti diabetes drugs alone cant be of much benefit in maintaining good glycemic control.

Metformin can cause GI upset and IBS type picture which is a common concern for patients. Pioglitazone combination with metformin which is actos can be tried but insulin again is most likely going to be offered to you as the first choice.

Wishing you best of health

Thanks

Let me know if you have any query

Please consult your doctor before deciding on any further course of action.

For future follow up / correspondence you may ask me directly at the link given below

http://doctor.healthcaremagic.com/Funnel?page=askDoctorDirectly&docId=68107

Dr. M.S. Khalil
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Dr. Muhammad Sareer Khalil

General & Family Physician

Practicing since :2012

Answered : 2906 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Is HbA1c Level Of 12.1 A Cause For Concern?

Brief Answer: Explained Detailed Answer: Hello and Welcome I appreciate your concern I am sorry for your distress. If on oral treatment the HBA1C continues to be above 9 then oral anti diabetes drugs alone cant be of much benefit in maintaining good glycemic control. Metformin can cause GI upset and IBS type picture which is a common concern for patients. Pioglitazone combination with metformin which is actos can be tried but insulin again is most likely going to be offered to you as the first choice. Wishing you best of health Thanks Let me know if you have any query Please consult your doctor before deciding on any further course of action. For future follow up / correspondence you may ask me directly at the link given below http://doctor.healthcaremagic.com/Funnel?page=askDoctorDirectly&docId=68107 Dr. M.S. Khalil